Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 339, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2018, 4:31 PM CDT for Ellis County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 4:31 PM CDT (21:31 UTC)
- Expired
- Jul 27, 2018, 5:10 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
074
WUUS53 KDDC 272131
SVRDDC
KSC051-272230-
/O.NEW.KDDC.SV.W.0339.180727T2131Z-180727T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
431 PM CDT FRI JUL 27 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Ellis County in central Kansas...
* Until 530 PM CDT.
* At 431 PM CDT, a severe thunderstorm was located 4 miles southwest
of Yocemento, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Victoria, Catherine, Schoenchen, Yocemento, Pfeifer, Toulon,
Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9913 3870 9919 3874 9959 3896 9953
3896 9904
TIME...MOT...LOC 2131Z 292DEG 12KT 3885 9946
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
048
WWUS53 KDDC 272155
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
455 PM CDT FRI JUL 27 2018
KSC051-272230-
/O.CON.KDDC.SV.W.0339.000000T0000Z-180727T2230Z/
Ellis KS-
455 PM CDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN ELLIS COUNTY...
At 455 PM CDT, a severe thunderstorm was located very near Antonino,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, Victoria, Catherine, Schoenchen, Yocemento, Pfeifer, Toulon,
Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9913 3870 9919 3873 9950 3886 9950
3896 9940 3896 9904
TIME...MOT...LOC 2155Z 295DEG 21KT 3876 9939
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID491
WWUS53 KDDC 272210
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
510 PM CDT FRI JUL 27 2018
KSC051-272220-
/O.CAN.KDDC.SV.W.0339.000000T0000Z-180727T2230Z/
Ellis KS-
510 PM CDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLIS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3870 9913 3870 9919 3873 9950 3886 9950
3896 9940 3896 9904
TIME...MOT...LOC 2209Z 292DEG 12KT 3874 9933
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:59 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 27, 2:59 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 259 PM CDT Fri Jul 27 2018 ...Updated Hydro... .SHORT TERM...(This evening through Saturday) Issued at 1256 PM CDT Fri Jul 27 2018 Likely MCS/squall line event with damaging winds up to 80 mph especially for areas west of highway 283 and localized flash flooding as thunderstorms could produce heavy rains of 2+ in/hr. Thunderstorm convection has initiated this morning across northeast Colorado and southwest Nebraska in association with a shortwave trough going through northern Colorado and Wyoming. The wave will continue to move south and east into western Kansas by this evening. A stalled out frontal boundary along the Kansas- Colorado border and a trough in eastern Colorado will be the focus of more thunderstorm initiation late this afternoon and this evening. The environment ahead of the storms especially west of highway 283 will have CAPE values in the 2500 J/kg range. Thunderstorms in northwest Kansas will initially be in supercell form and then quickly turn linear as they dive into southwest Kansas. Hence the wind threat will be greatest with the hail threat not as great. Most of the activity should be out of the area shortly after midnight and with subsidence behind the MCS we should see clearing skies and slightly cooler temperatures for our Saturday. It remains to be seen if the atmosphere will recover enough in the afternoon for another forecast MCS event Saturday night into Sunday morning in western Kansas which will be discussed more in detail in the long term. .LONG TERM...(Saturday night through Friday) Issued at 141 PM CDT Fri Jul 27 2018 More MCS events on the horizon for both Saturday and Sunday nights as the upper level pattern stays out of the northwest with shortwaves coming in from northern Colorado into western Kansas. Severe threat at this point should stay mainly in the strong wind range...with the flooding threat starting to increase if the storms continue to produce heavy rains over the same areas. Saturday night NAM, GFS, and Euro are all in pretty good agreement a large swath of rain from thunderstorms will move in from northwest Kansas mainly around midnight into the early morning. If the atmosphere can recover during the day Saturday from Friday's event...the possibility of damaging winds could exist again for the area as the storms move through. NAM has modest CAPE amounts of 1500-2000 Saturday evening so it won't be a widespread severe event at this point. Sunday's forecast is a rinse and repeat. Clearing skies from subsidence behind the MCS should allow the atmosphere to recover in the afternoon and another shortwave moves in from eastern Colorado by the evening. Widespread showers and thunderstorms should move through western Kansas between sunset and midnight with strong winds and heavy rains possible again. Early next week sets the stage for some unseasonably cool temperatures for July. A large trough over the central and northern plains combining with a wet ground, cloud cover, 850 mb temps in the 15-18 (C) range and surface winds out of the north could lead high temps on Monday to struggle to get to 80. The cool weather pattern will continue into Tuesday as the trough slowly moves eastward. Temps should slowly warm through the mid-week, the upper level pattern will continue mainly with northwest flow so with any shortwaves moving in...more opportunities for rain could be in the forecast from Wednesday through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1145 AM CDT Fri Jul 27 2018 A likely squall line of storms will be affecting western Kansas this evening with the primary threat for the airports being damaging winds and lowered visibilities from heavy rain. The forecast TEMPOs for the timing of the severe storms are in from 00Z-02Z for HYS, 01-03Z for GCK and DDC, and 02Z-04Z for LBL. It's not out of the question as the outflow boundary and storms go through the airports that thunderstorm wind gusts could be in the 50-60 kt range. Most of the activity should be exiting the region by 06Z with cloud ceilings slowly increasing after 12Z. && .HYDROLOGY... Issued at 257 PM CDT Fri Jul 27 2018 Localized heavy rains from the forecast MCS event tonight along with more potential for heavy rains Saturday and Sunday nights going over saturated grounds have led to a slight risk of flash flooding for much of southwest Kansas. Any thunderstorms will have the capability of producing heavy rain in the order of up to 2+ in/hr rainfall rates and this could lead to localized flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 65 83 / 100 10 50 30 GCK 61 83 64 82 / 80 10 50 20 EHA 63 86 63 87 / 90 10 30 10 LBL 64 86 66 86 / 80 10 40 20 HYS 63 83 64 78 / 80 10 50 30 P28 69 88 69 84 / 60 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 2:57 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 PM CDT Fri Jul 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-282000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/ The potential is becoming more likely for thunderstorms to produce damaging straight line winds across southwest Kansas mainly for areas west of highway 183 after 7 pm this evening. This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Thunderstorms will move into western Kansas tonight with the potential for straight line winds up to 80 mph. Rainfall rates from these storms could be in the 2+ inch per hour range which could lead to some localized flash flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Saturday and Sunday nights with localized flash flooding and damaging winds possible. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Elevated risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 7 pm tonight for areas mainly west of highway 183. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 27, 3:53 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
353 PM CDT FRI JUL 27 2018
KSZ031-272130-
Ellis KS-
353 PM CDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 430 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Emmeram, Yocemento and
Toulon.
LAT...LON 3885 9904 3881 9959 3909 9959 3914 9936
3913 9904
TIME...MOT...LOC 2053Z 258DEG 19KT 3892 9952
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:02 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| Jul 26, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 67 min |
| Jul 26, 9:12 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 63 min |
| Jul 26, 9:35 PM CDT | Special Weather Statement | DDC | Trego | 25 min |
| Jul 26, 9:59 PM CDT | Special Weather Statement | DDC | Finney, Grant, Kearny, Stanton | 46 min |
| Jul 26, 10:01 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Jul 26, 10:39 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Morton, Seward, Stevens | 36 min |
| Jul 26, 10:42 PM CDT | Special Weather Statement | DDC | Lane, Ness | 33 min |
| Jul 27, 12:14 AM CDT | Special Weather Statement | DDC | Seward | 31 min |
| Jul 27, 3:53 PM CDT | Special Weather Statement | DDC | Ellis | 37 min |
| Jul 27, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 27 min |
| Jul 27, 5:11 PM CDT | Special Weather Statement | DDC | Rush | 64 min |
| Jul 27, 5:16 PM CDT | Special Weather Statement | DDC | Ellis | 59 min |
| Jul 27, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 63 min |
| Jul 27, 6:41 PM CDT | Flash Flood Warning | DDC | Ellis, Rush | 3 hr |
| Jul 27, 6:48 PM CDT | Special Weather Statement | DDC | Ness, Pawnee, Rush | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.